Decreased serum lithium during verapamil therapy
Harvard University, Cambridge, Massachusetts, United StatesAmerican Heart Journal (Impact Factor: 4.46). 12/1984; 108(5):1378-80. DOI: 10.1016/0002-8703(84)90776-2
- [Show abstract] [Hide abstract]
ABSTRACT: It is difficult to predict the blood pressure response to calcium entry blockers (calcium antagonists) from simple individual factors. The magnitude of the untreated blood pressure and the severity of the disease seem to be major determinants. Regional vascular resistance, age, renin status, and plasma concentrations obtained appear to be factors of limited value in this respect. In studies on renal function, nifedipine has been found to have significant natriuretic and uricosuric effects without affecting renal hemodynamics. This contrasts with the effect of another vasodilating agent, pinacidil. There is a close relationship between changes in sodium excretion and the changes in uric acid excretion induced by nifedipine. This points to a proximal tubular site of action of nifedipine. Lithium clearance studies confirm this assumption. When higher degrees of vasodilatation in the kidneys are caused by nifedipine, the natriuretic effect may be blunted. We propose that in addition to the direct vascular effects nifedipine has a specific proximal tubular effect on sodium reabsorption which may play a role in the long-term blood pressure response. Strong vasodilatory effects may counteract or even override the natriuretic effect. Thus, careful titration may be of importance.
Chapter: Lithium[Show abstract] [Hide abstract]
ABSTRACT: This chapter discusses the uses and administration of lithium in different scenarios. It describes a survey of the mortality in a lithium-treated population (n=791), which showed no accidental deaths from lithium intoxication and there was no support for the view that long-term lithium treatment might lead to nephropathy, cancer, or leukemia. The circumstances that surrounded the development of intoxication included somatic illness with fever (11 cases), concurrent treatment with low-salt diet and diuretics (one case), major surgery without discontinuation of lithium (one case), low food intake (two cases), recent start of treatment with large lithium doses (three cases), acute overdose with suicidal intent (four cases), overdose (six cases), and concurrent treatment with large doses of haloperidol in the presence of fever (four cases). Lithium-induced tremor was reported to be more frequent in patients with a high than in patients with low erythrocyte/plasma lithium. A fatal case of self-poisoning with lithium resulted in severe leukopenia before death. Lithium-treated patients occasionally complained of loose stools. Lithium-drug interactions usually dealt with reductions of lithium clearance with consequent risk of lithium accumulation and intoxication.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.